Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS New Orleans, LA

September 12, 2008Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 12, 2008, 1:35 PM CDT for Plaquemines Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 1:35 PM CDT (18:35 UTC)
Expired
Sep 12, 2008, 7:30 PM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 121835
FFWLIX
LAC075-130030-
/O.NEW.KLIX.FF.W.0030.080912T1835Z-080913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN PLAQUEMINES PARISH EAST BANK IN SOUTHEAST 
  LOUISIANA...
  THIS INCLUDES THE TOWN OF SCARSDALE...

* UNTIL 730 PM CDT

* AT 130 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 50 FOOT 
  BREECH OF A PRIVATE LEVEE NEAR SCARSDALE.

* FLOODING WILL IMPACT MAINLY RURAL AREAS AROUND SCARSDALE. THIS 
AREA HAS BEEN EVACUATED AND THE PUBLIC SHOULD AVOID THIS AREA UNTIL 
THE SITUATION IMPROVES. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. DO NOT 
ENTER THIS AREA

LAT...LON 2983 8998 2983 9005 2989 9001 2989 8999

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:11 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 12, 10:11 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1011 AM CDT FRI SEP 12 2008

.UPDATE...

THE WIND ADVISORY HAS BEEN CANCELLED AND REPLACED BY TROPICAL
STORM WIND WARNING FOR THE BATON ROUGE AREA.

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT FRI SEP 12 2008/

SHORT TERM...
TORNADO WATCH 897 JUST ISSUED THIS MORNING THROUGH 1PM TODAY.
ALMOST EVERY SHOWER OVER THE AREA HAS ROTATION WITH IT AND
OFCOURSE MANY MORE TO COME. LOW LEVEL HELICITY VALUES ARE AROUND
500-600 AND SO THERE IS NO WONDER THE LOW LEVEL SHOWER ACTIVITY IS
ROTATING. MOST OF THESE MAY BE EXHIBITING FUNNEL CLOUDS FROM THEIR
BASES EARLY THIS MORNING WITH THE EXCEPTION OF THE STRONGEST
CONVECTIVE BURSTS. AN EXTRA INGREDIENT TO MAKE THESE FUNNELS TOUCH
THE GROUND WILL BE UPCOMING SOON...THE SUN. AS HEATING BEGINS...WE
WILL SEE AIR BECOME INCREASINGLY BUOYANT FROM THE SFC CAUSING
THESE SHOWERS TO EASILY CONNECT WITH THE SFC. SO AS THE MORNING
MOVES ALONG...THE TORNADIC THREAT WILL INCREASE.

AS THE LARGE AMOUNT OF MASS WITH IKE GETS CAUGHT UP IN THE
WESTERLIES OVER THE NEXT FEW DAYS...IT WILL CAUSE A SUBSEQUENT
RELEASE OF DRY AIR WITH SOME MINOR COOLING TO DROP SOUTHWARD
CREATING FRONTOGENISIS. THE COLD FRONT WILL MOVE THROUGH THE AREA
MONDAY. A WAKE TROUGH FROM IKE WILL KEEP A MOISTURE TRAIL OVER THE
AREA AND THE COLD FRONT WILL TAKE FULL ADVANTAGE OF THIS. RAIN
CHANCES HAVE BEEN RAISED FOR THE SUNDAY AND SUN NIGHT TIME FRAME
DUE TO THE HEAVY MOISTURE LOADING ALONG THE FRONT.

LONG TERM...
HAVE NOT UPDATING FORECAST VARIABLES PAST TUE ATTM. SEVERAL WAVES
ARE ADVERTISED BY THE GFS TO MOVE OUT OF THE GULF ALONG THE FRONT
ACROSS THE AREA THROUGH WED BUT EVEN IF THIS OCCURRS...IT WILL
STILL DEPEND ON WHERE THE FRONT IS LOCATED.

AVIATION...
STRONG WINDS AND SHEAR VALUES NEAR THE SFC WILL CAUSE DANGEROUS
FLYING CONDITIONS TODAY. CEILINGS WILL DECEASE WITHIN SQUALL BANDS
AND WINDS WILL GUST UP TO 45 MPH AT TIMES. SH/TS WILL AFFECT ALL
TERMINALS TODAY CAUSING IFR CONDITIONS TO BE INTERMITTENT.

MARINE...
TROPICAL STORM WARNINGS REMAIN FOR ALL COASTAL WATERS AND ADJACENT
COUNTIES/PARISHES. MARINERS SHOULD STAY IN PORT UNTIL THESE
CONDITIONS SUBSIDE THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  76  89  75 /  50  50  50  40
BTR  87  77  88  76 /  60  50  50  40
MSY  86  80  89  78 /  70  50  50  30
GPT  85  80  88  79 /  70  40  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR LAZ038-040-049-050-056>070.

     TROPICAL STORM WIND WARNING UNTIL 1 AM CDT SATURDAY FOR
     LAZ034>037-046>048.

GM...TROPICAL STORM WARNING FOR GMZ530-550-555-570-575.

MS...TROPICAL STORM WARNING FOR MSZ080>082.

     TROPICAL STORM WIND WARNING UNTIL 1 AM CDT SATURDAY FOR MSZ068-
     069.

GM...TROPICAL STORM WARNING FOR GMZ550-555-570-575.

&&
Hazardous weather outlook, Sep 11, 4:43 PM CDT, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT THU SEP 11 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-122145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
443 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
.TROPICAL HAZARDS...
A TROPICAL STORM WARNING IS IN EFFECT FOR ALL COASTAL COUNTIES AND
PARISHES FROM THE ALABAMA/MISSISSIPPI STATE LINE WESTWARD TO
CAMERON LOUISIANA. THIS INCLUDES ALL COASTAL WATERS FOR THESE
AREAS OUT 60 NM. TROPICAL STORM CONDITIONS WILL CONTINUE THROUGH
FRIDAY.

.COASTAL FLOODING...
LARGE SWELLS WILL CONTINUE ON THE COAST OF MISSISSIPPI AND
LOUISIANA TONIGHT. BEACH EROSION AND COASTAL FLOODING CAN BE
EXPECTED OUTSIDE THE HURRICANE PROTECTION LEVEE SYSTEMS AS TIDES
INCREASE TO 6 TO 8 FEET ABOVE NORMAL OVERNIGHT.

ISOLATED TO SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE OVER THE COASTAL WATERS AND ONSHORE THIS EVENING
THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

A WIND ADVISORY WILL BE IN EFFECT TONIGHT AND TOMORROW FOR THE
BATON ROUGE AREA FOR SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS
BETWEEN 40 AND 50 MPH...IN ASSOCIATION WITH THE OUTER BANDS OF
HURRICANE IKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRINGE EFFECT FROM HURRICANE IKE WILL CONTINUE TO AFFECT THE AREA
FRIDAY. TROPICAL SHOWERS AND THUNDERSTORMS IN BANDS ARE EXPECTED
TO MOVE ACROSS THE REGION DURING THIS TIME. SOME OF THESE BANDS
WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

COASTAL FLOODING WILL CONTINUE TO BE AN ISSUE ALONG THE MISSISSIPPI
AND LOUISIANA COASTS WHERE TIDES OF 4 TO 6 FEET ABOVE NORMAL ARE
EXPECTED. HIGH TIDES ON FRIDAY WILL GENERALLY OCCUR DURING THE
MORNING HOURS. WATERS WILL SLOWLY RECEDE STARTING LATE SATURDAY.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE PERIOD
SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND FIRST RESPONDERS NEAR COASTAL AREAS ARE
ENCOURAGED TO REPORT ANY WIND DAMAGE OR COASTAL FLOODING ISSUES TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 12, 7:37 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
737 AM CDT FRI SEP 12 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-121401-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LAKES PONTCHARTRAIN AND MAUREPAS-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
737 AM CDT FRI SEP 12 2008

...TWO FEEDER BANDS AFFECTING SOUTHEAST LOUISIANA...

TWO FEEDER BANDS...ONE FROM LIVINGSTON PARISH TO THE MISSISSIPPI
DELTA AND ANOTHER FROM TERREBONNE PARISH SOUTHEAST THROUGH THE
COASTAL WATERS...WILL ROTATE NORTHWEST THROUGH THIS MORNING. MANY
STRONG SHOWERS HAVE DISPLAYED ROTATION ON RADAR AND A REPORT OF A
FUNNEL CLOUD NEAR LULING WAS RECEIVED AROUND 4 AM THIS MORNING. THIS
TREND WILL CONTINUE AND A FEW BRIEF TORNADO TOUCHDOWNS ARE POSSIBLE
THROUGH NOON.
Special weather statement, Sep 12, 8:31 AM CDT, 5 hours 4 minutes before
LAZ035>038-048-050-MSZ068-121430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
831 AM CDT FRI SEP 12 2008

...SQUALL LINE WITH DAMAGING WINDS MOVING NORTHWEST
AFFECTING EAST FELICIANA PARISH...LIVINGSTON PARISH...TANGIPAHOA
PARISH...EAST BATON ROUGE PARISH...ST. HELENA PARISH...WILKINSON
COUNTY...WEST FELICIANA PARISH...

AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SQUALL LINE OF SHOWERS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
ST. FRANCISVILLE TO CLINTON TO HAMMOND...MOVING NORTHWEST AT 50 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
TICKFAW...NORWOOD...INDEPENDENCE...MONTPELIER...WILMER...FORT
ADAMS...AMITE...ROSELAND...WOODVILLE...TANGIPAHOA...KENTWOOD...GREENS
BURG...EASLEYVILLE...DARLINGTON AND FELPS.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 50 TO 60
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. TORNADOES CAN FORM
WITH LITTLE OR NO ADVANCE WARNING ALONG THIS SQUALL LINE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24
Local storm report, Sep 12, 11:20 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     NON-TSTM WND GST NEW ORLEANS             29.97N 90.08W
09/12/2008  M69.00 MPH       ORLEANS            LA   ASOS

            NEW ORLEANS LAKEFRONT AIRPORT...TROPICAL SQUALL GUST.

0615 AM     NON-TSTM WND DMG HAMMOND                 30.51N 90.46W
09/12/2008                   TANGIPAHOA         LA   NEWSPAPER

            TROPICAL SQUALL PRODUCED SCATTERED DAMAGE ACROSS PORTIONS
            OF TANGIPAHOA PARISH. SEVERAL TREES AND POWER LINES DOWN
            IN PUMPKIN CENTER...NATALBANY AND HAMMOND. IN NATALBANY A
            TREE CUT ONE HOUSE IN HALF. NO DEATHS OR INJURIES. TIME
            ESTIMATED BY RADAR LOOP BETWEEN 600 AND 620 AM. REPORTED
            BY HAMMOND DAILY STAR REPORTER. HAMMOND AIRPORT MEASURED
            38 MPH AT 615 AM.

0615 AM     NON-TSTM WND GST HAMMOND                 30.51N 90.46W
09/12/2008  M58.00 MPH       TANGIPAHOA         LA   LAW ENFORCEMENT

            SOUTHEASTERN LOUISIANA UNIVERSITY REPORTED A SQUALL GUST
            58 MPH.

0715 AM     NON-TSTM WND GST NEW ORLEANS ARMSTRONG A 29.98N 90.25W
09/12/2008  M58.00 MPH       JEFFERSON          LA   ASOS

            TROPICAL SQUALL GUST.

&&

RICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:49 AM CDTTornado WarningLIXSaint James, Saint John the Baptist26 min
Sep 12, 3:06 AM CDTTornado WarningLIXPlaquemines24 min
Sep 12, 3:21 AM CDTTornado WarningLIXAscension, Livingston24 min
Sep 12, 4:05 AM CDTTornado WarningLIXSaint Charles, Saint John the Baptist25 min
Sep 12, 5:09 AM CDTTornado WarningLIXJefferson36 min
Sep 12, 5:22 AM CDTTornado WarningLIXSaint Charles, Saint James15 min
Sep 12, 5:32 AM CDTTornado WarningLIXSaint John the Baptist28 min
Sep 12, 5:50 AM CDTTornado WarningLIXAscension, Livingston25 min
Sep 12, 6:16 AM CDTTornado WarningLIXPlaquemines, Saint Bernard29 min
Sep 12, 6:49 AM CDTTornado WarningLIXJefferson, Orleans13 min
Sep 12, 7:36 AM CDTInland Tropical Storm WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more15 hr
Sep 12, 8:23 AM CDTTornado WarningLIXJefferson, Saint Charles37 min
Sep 12, 9:00 AM CDTHydrologic WarningLIXAscension, Livingston33 hr
Sep 12, 9:31 AM CDTRiver Flood WarningLIXSaint Tammany27 hr
Sep 12, 9:49 AM CDTTornado WarningLIXOrleans11 min
Sep 12, 10:48 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa12 min
Sep 12, 10:53 AM CDTTornado WarningLIXWashington22 min
Sep 12, 11:09 AM CDTTornado WarningLIXTangipahoa36 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.